MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC XTRASOFT ORBIT GALAXY DETACHABLE COIL; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC XTRASOFT ORBIT GALAXY DETACHABLE COIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CX2535
Medical Device Problem Codes Stretched (1601); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that the device would be returned for analysis; however, the device has not yet been returned for analysis.The dhr review of the manufacturing documentation associated with this lot 17449396 presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by a healthcare professional, the physician pulled the orbit galaxy coil (640cx2535/ 17449396) and unspecified microcatheter at the same time and after inspection, the coil was found to be stretched.There were no potential adverse events.
 
Additional Manufacturer Narrative
As reported by a healthcare professional, during coil embolization of the middle cerebral artery, the physician pulled the orbit galaxy coil (640cx2535/17449396) and prowler select lpes microcatheter at the same time and after inspection, the coil was found to be stretched.The microcatheter was removed due to a device handling issue not related to a product malfunction.There was no resistance during advancement or withdrawal of the coil from the microcatheter.A continuous flush had been maintained through the microcatheter.The coil had not exited the microcatheter into the patient.When the coil was removed, it was still attached to the delivery tube.The event did not result in a procedure delay.There were no potential adverse events.A non-sterile orbit galaxy cmplx xtrasoft coil 2.5x3.5 was received coiled inside of a pouch.The hypotube was inspected and no damages were noted on it.The introducer was found unzipped.The support coil was found outside of the introducer.The gripper and the embolic coil were found in tangled condition with the device.The gripper and embolic coil were inspected under microscope; no damages were noted on the gripper while the embolic coil was found stretched as well as the suture was found broken.The edges of the broken section of the suture show evidence that appear that it was elongated before it was broken.The od from the delivery tube was measured and was found within specification.The functional analysis cannot be performed due to the embolic coil was found stretched.The dhr review of the manufacturing documentation associated with this lot 17449396 presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The coil stretch was confirmed.The cause of the stretched/broken condition noted on the embolic coil was apparently caused by applying excessive force on the device but it could not be conclusively determined.Neither the analysis nor the dhr suggest that the failure reported could be related to the manufacturing process.Additionally, inspections are in place that prevents this kind of failure from leaving the facility.Procedural factors may have contributed to this condition.There is no current safety signal identified related to the reported event based on review of complaint history for the device.Since there was no evidence to suggest the event was related to a manufacturing issue, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Additional information was received on 18 oct 2017: the procedure was coiling of the middle cerebral artery.The microcatheter used was a select lp es.The microcatheter was removed due to a device handling issue not related to a product malfunction.There was no resistance during advancement or withdrawal of the coil from the microcatheter.A continuous flush had been maintained through the microcatheter.The coil had not exited the microcatheter into the patient.When the coil was removed, it was still attached to the delivery tube.The event did not result in a procedure delay.It was reported that the device would be returned for analysis; however, after multiple attempts to have the product returned, it was not returned.Conclusion: as reported by a healthcare professional, during coiling of the middle cerebral artery, the physician pulled the orbit galaxy coil (640cx2535/ 17449396) and select lp es microcatheter at the same time and after inspection, the coil was found to be stretched.It was reported that the microcatheter was removed due to a device handling issue, not related to a product malfunction, and there was no resistance during advancement or withdrawal of the coil from the microcatheter.A continuous flush had been maintained through the microcatheter.The coil had not exited the microcatheter into the patient.When the coil was removed, it was still attached to the delivery tube.The event did not result in a procedure delay.There were no potential adverse events.A photo was received for an orbit galaxy cmplx xtrasoft coil 2.5x3.5; in this image the embolic coil was found stretched in tangled condition with the hypo tube.No other damages were observed in the device picture.The dhr review of the manufacturing documentation associated with this lot 17449396 presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The coil stretch was confirmed based on visual analysis of the photo received.The stretched condition noted on the coil was apparently caused by applying excessive force on the device, but it could not be conclusively determined.Neither the analysis nor the dhr suggest that the failure reported by the costumer could be related to the manufacturing process.Procedural factors and handling process may contribute to the failure as reported.There is no current safety signal identified related to the reported event based on review of complaint history for the device.Since there was no evidence to suggest the event was related to a manufacturing issue, no corrective actions will be taken at this time.

Brand Name
XTRASOFT ORBIT GALAXY DETACHABLE COIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key6950759
Report Number3008264254-2017-00139
Device Sequence Number1460443
Product Code HCG
UDI-Device Identifier10886704030676
UDI-Public(01)10886704030676(17)180228(10)17449396
Combination Product (Y/N)N
Initial Reporter CountryKN
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Catalogue Number640CX2535
Device Lot Number17449396
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2017
Initial Date Received by Manufacturer 09/18/2017
Supplement Date Received by Manufacturer01/01/2017
10/18/2017
11/13/2017
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date10/17/2017
11/01/2017
12/08/2017
Patient Sequence Number1